How to treat heroin withdrawal

Written by stephanie mojica
  • Share
  • Tweet
  • Share
  • Email

Heroin is an illegal street drug that is part of the opiate family. Heroin withdrawal occurs when someone stops using the drug after several weeks or more of regular use. A number of uncomfortable physical and emotional symptoms usually occur, but withdrawal itself is not life threatening. Symptoms such as vomiting, diarrhoea, insomnia, sweating, yawning and goose bumps on the skin can occur within 12 hours or more after a person's last heroin use. There are ways to treat heroin withdrawal with and without medication.

Skill level:
Moderately Challenging

Other People Are Reading


  1. 1

    Call your doctor, if you have one, upon stopping heroin. She may be able to treat your symptoms or refer you to someone who can. If you do not have a doctor, consider visiting your local emergency room or health clinic to be connected with possible medical resources to get through heroin withdrawal.

  2. 2

    Take prescribed medication to help treat heroin withdrawal symptoms and in some cases reduce the amount of time spent in withdrawal. Choices include clonidine, buprenorphine and methadone. Those with severe vomiting or diarrhoea may be treated with additional prescription medications.

  3. 3

    Enter an outpatient or inpatient treatment program, if necessary.

  4. 4

    Attend support groups like Narcotics Anonymous or SMART Recovery, which has helped some former heroin users or addicts to stay off the drug. These groups can help reduce the risk of relapsing due to feeling physically or emotionally uncomfortable without using heroin.

  5. 5

    Seek counselling after heroin withdrawal.

  6. 6

    Complete an evaluation for any underlying mental illnesses (such as depression) and consider appropriate psychiatric treatment (such as antidepressants) to avoid a relapse in drug use.

Tips and warnings

  • Remember that while heroin withdrawal in itself is not fatal, some of the symptoms such as vomiting and diarrhoea can cause potentially life-threatening instances of choking or electrolyte imbalance in the body.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.